Hail, Worcester
- When
- July 15, 5:25 PM EST
- Where
- Worcester County, Sterling
- Measured
- 0.75 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 42.433, -71.750
A fast-moving line of severe thunderstorms brought large hail and damaging winds to parts of central and eastern Massachusetts. Additional storms developed to the south, and caused additional damage in Norfolk and Plymouth Counties.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOX wrote it up.
A fast-moving line of severe thunderstorms brought large hail and damaging winds to parts of central and eastern Massachusetts. The damage began in Worcester County, where thunderstorms dropped dime sized hail on the border of Sterling and Princeton, before moving into southern Middlesex County where large branches were downed in Wayland.Additional storms developed to the south, and caused additional damage in Norfolk and Plymouth Counties. A wind gust to 71 mph was measured at the Blue Hill Observatory in Milton, and there were numerous reports of downed trees and wires in Milton and Quincy. Quarter sized hail fell in Randolph, as observed by a Skywarn spotter, which lasted for about three minutes. In Dedham, lightning struck a house and ignited a fire which damaged the roof. Lightning also struck a two-story building in Weymouth causing minor damage. As these storms progressed into Plymouth County, they downed trees and wires in Abington, Whitman, Hanson, Hanover, and Pembroke. Dime sized hail was reported by a Skywarn spotter in Rockland. In all, about 7,500 customers were left without power in Norfolk and Plymouth Counties after the storms moved through.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jul 15, 4:10 PM EST, 1 hour 15 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
510 PM EDT MON JUL 15 2002
SVR TSTM WATCH TIL ITS END. LOOK FOR CLEARING WATCH STMTS S NH AFTR
630.
LOOK FOR NEW CONVECTION FIRING IN SYR-PSF ON DECENT CNV AT TAIL OF
FNT AND HEADING ESE AFTR 8 PM TO GIVE SOME PRETTY POTENT STORMS
AFTR THE SVR WATCH ENDS TO THE CT/RI/SE MA AREAS. 18Z ETA... IF IT
ENDS UP SUNNIER WED AFTN THAN INDICATED IN 18Z/15 ETA FOR 18Z WED
THEN IT WILL BAKE IN CT RVR VLY WED AFTN...AND IT WONT BE TODAYS 92
EITHER.
12Z/15 UKMET JOINED 12Z/14 EC AND 12Z/15 GFS FOR WFRONT VCNTY
40N. RAN COOLER THAN MEX ALONG THE COAST FRI-SUN.
TNGT: SECONDARY SURGE OF INSTAB ACCOMPANYS STG 5H VT MAX OUT OF SYR
LATE THIS AFTN DRIVING SEWD THRU CT/RI AFT 00Z. GFS COOL POOL
LOSING ITS EDGE...CERTAINLY STILL A MILD NIGHT.
TUE: MODEST COOL POOL LEAVES BY 00Z/WED...SHUD BE 83-85 BDL-PVD WITH
80-83 BOS-MHT.
WED: BIG HEAT MAY B DELAYED 1 DAY..ESP IF WFRONTAL MID-HI CLD CVR.
WE HAVE NOTED SPC DAY 3 OUTLOOK SVR JUST N OF OUR FA. CONTG
FCST AS IS FOR NOW BUT STILL BLV LATE DAY NR 95 HT POSSIBLE
CT RVR VLY AT 21Z AS TEMPS WILL CONT WARMING ALL LVLS THRU 21Z.
VERY LATE DAY MAX.
THU: THERE ARE SIGNS THAT IF WE CAN GET P-MS MOST OF DAY THAT MAX
TEMPS WILL BE 92-98F WITH EVEN 90-93 AT FMH-MVY AS +18C 8H
IS ADVERTIZED IN GFS EVEN AS LATE 18Z THRU ALL OF CT/RI TRW+
LIKELY LATE DAY WITH KI 30-35..TT NR 48 AND GOOD 250 DIV.
SVR RISK APPEARS LOWER DUE TO LACK OF WINDS FIELDS AOB 7H...
MORE LIKE TRAINING GULLY WASHERS NR CF. UPPED POPS FM PRIOR
RUN.
THU NITE: LIKELY POPS FOR LEFTOVR CONVECTION.
FRI: COOLER WITH LEFTOVR ST AND SHWRS S COAST.
GFS: IF YOU HAVENT SEEN THE CHG NOTICE..PLANS ARE FOR THE AVN/MRF
MODEL FAMILY KNOWN AS THE GFS TO HAVE THE FINAL STEP IN RES
AND CONSOLIDATION BEGINNING THE 8/13 12Z RUN. THE GFS...WILL
NOW REFERENCE THIS AVN/MRF MODEL FAMILY AS GFS IN FUTURE DISCS
...WILL GO FROM T170 42 LYR RES TO T254 64 LYR WITH HORIZ
RES CHG FROM 75 YO 55 KM IN THE 0-84 HR TIME FRAME...THEN
T170L42 (AS IT IS NOW) FROM 84-180 AND T126L28 180-384. THE
LOWER RES FURTHER OUT LIMITS SOMEWHAT NOISY FIELDS FROM
INCORRECT OVERAMPLIFICATION IN THE LONGER RANGES WHILE THE
HIGHER RES SHOULD IMPROVE MODEL FCST DETAILS IN THE SHRT RNG.
CHH UA MAY STILL HAVE PBLMS WITH SOUNDING THRU 12Z/16 RUNS.
.BOX...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...NONE.
DRAGNHZ011-152200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 457 PM EDT MON JUL 15 2002 ...A VERY STRONG THUNDERSTORM IS HEADED TOWARD CHESHIRE COUNTY IN SOUTHWEST NEW HAMPSHIRE... AT 452 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A VERY STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO AT LEAST 50 MPH AND HAIL...12 MILES NORTHWEST OF WALPOLE...OR ABOUT 9 MILES NORTHWEST OF BELLOWS FALLS...MOVING SOUTHEAST AT 30 MPH. THE THUNDERSTORM WILL BE NEAR... ALSTEAD AROUND 510 PM WALPOLE AROUND 515 PM SURRY AND WESTMORELAND AROUND 525 PM GILSUM AROUND 530 PM SULLIVAN AND KEENE AROUND 535 PM MARLBOROUGH...ROXBURY AND SWANZEY AROUND 545 PM A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT FOR THE AREA. PLEASE STAY TUNED FOR FURTHER UPDATES AND POSSIBLE WARNINGS. BOATERS ON CHESHIRE COUNTY LAKES SHOULD SEEK SHELTER NOW. THOMPSON
CTZ002-003-152215- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 522 PM EDT MON JUL 15 2002 ...A STRONG THUNDERSTORM IS HEADED TOWARD GREATER HARTFORD... AT 521 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO AT LEAST 40 MPH AND SMALL HAIL OVER AVON...OR ABOUT 6 MILES NORTHWEST OF WEST HARTFORD...MOVING SOUTHEAST AT 30 MPH. THE THUNDERSTORM WILL BE NEAR... WEST HARTFORD AND BLOOMFIELD AROUND 530 PM HARTFORD...NEWINGTON...SOUTH WINDSOR AND NEW BRITAIN AROUND 535 PM WETHERSFIELD AND EAST HARTFORD AROUND 540 PM GLASTONBURY AND ROCKY HILL AROUND 545 PM A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT FOR THE AREA. PLEASE STAY TUNED FOR FURTHER UPDATES AND POSSIBLE WARNINGS. THOMPSON
CTZ002-003-152215- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 543 PM EDT MON JUL 15 2002 AT 538 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40 MPH OVER WETHERSFIELD...OR ABOUT 3 MILES EAST OF NEWINGTON...MOVING SOUTHEAST AT 40 MPH. THE THUNDERSTORM WILL BE NEAR... MARLBOROUGH AROUND 555 PM AND HEBRON AROUND 600 PM PEOPLE IN SOUTHERN HARTFORD COUNTY SHOULD KEEP AN EYE TO THE SKY...AND SEEK SHELTER IF ANY WARNINGS ARE ISSUED. THOMPSON
MAZ004-005-NHZ012-152245- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 554 PM EDT MON JUL 15 2002 ...A STRONG THUNDERSTORM WILL AFFECT COMMUNITIES ALONG THE NEW HAMPSHIRE AND MASSACHUSETTS BORDER BETWEEN 6 AND 630 PM... AT 550 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO AT LEAST 40 MPH AND HAIL 5 MILES WEST OF NEW IPSWICH...OR ABOUT 6 MILES SOUTHEAST OF JAFFREY...MOVING EAST AT 40 MPH. THE THUNDERSTORM WILL BE NEAR... ASHBY AND GREENVILLE AROUND 600 PM MASON AROUND 605 PM TOWNSEND...BROOKLINE AND LUNENBURG AROUND 610 PM HOLLIS AROUND 615 PM PEPPERELL...GROTON AND AYER AROUND 620 PM A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 8 PM EDT. THOMPSON
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON, MA
559 PM EDT MON JUL 15 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0425 PM HILLSBOROUGH NH WIND DAMAGE
07/15/02 HILLSBOROUGH TREES DOWN ON RT-9
REPORTED BY AMATEUR RADIO
0550 PM WETHERSFIELD CT 60 MPH TSTM WIND GUST
07/15/02 HARTFORD REPORTED BY AMATEUR RADIO
GAFMAZ004-005-152300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 616 PM EDT MON JUL 15 2002 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEAST WORCESTER COUNTY AND WESTERN MIDDLESEX COUNTY THROUGH 7 PM... AT 613 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO AT LEAST 40 MPH AND HAIL 3 MILES NORTHWEST OF PRINCETON...OR ABOUT 8 MILES SOUTHWEST OF LEOMINSTER...MOVING EAST AT 35 MPH. THE THUNDERSTORM WILL BE NEAR... STERLING AND LEOMINSTER AROUND 625 PM CLINTON AND SHIRLEY AROUND 630 PM LANCASTER AND BERLIN AROUND 635 PM BOLTON...HUDSON AND HARVARD AROUND 640 PM STOW AROUND 645 PM A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 8 PM. THOMPSON
The Boston radar (KBOX), 73 km away, was scanning. The volume nearest the first event began at 22:25 UTC.
4 hail, 3 thunderstorm wind, 1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Massachusetts in 2002Every state in 2002This day in weather historyWarnings in Massachusetts, July 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5306627, 5306628, 5306629, 5306727, 5306630, 5306631, 5306725, 5306726.